West Virginia, 2021

Damaging Winds in West Virginia, July 10, 2021

July 10, 2021 · NWS RLX · 2 events in 1 county or zone

A warm front lifted north into the region on July 10th with showers and thunderstorms developing along the boundary during the peak of the afternoon. Several trees were blown down in Mingo County due to a strong thunderstorm and its resultant gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north into the region on July 10th with showers and thunderstorms developing along the boundary during the peak of the afternoon. Several trees were blown down in Mingo County due to a strong thunderstorm and its resultant gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 12:28 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 10, 12:28 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
128 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front approaches today and lifts into the area tonight.
This sets the stage for a stretch of very warm and humid
weather, with mainly late day showers and storms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 125 PM Saturday...

A line of showers and thunderstorms continues to push east at this
hour along a line from Jackson OH to Pikeville. The northern half of
this line continues to encounter a relatively unfavorable convective
environment with 500J/kg or less of MUCAPE available and limited
lightning production observed at this time. The southern half of the
line is in a more favorable environment with MLCAPE values currently
around 1000J/kg with an additional bump with continued daytime
heating expected. Deep layer shear here is in the 30-35KT range,
although current linear mode will limit potential for discrete
convection, at least initially. The trailing stratiform region of
precipitation behind this line, especially the northern half, will
put the brakes on additional heating for at least a couple hours
after the initial line passes. This line, especially the southern
half, will have the potential to produce some gusty winds along with
brief very heavy rain over the next few hours.

Should see additional convection firing along a warm front
approaching our southern most counties by late this afternoon with
at least a little better chance of discrete convection. Given the
aforementioned modest shear and instability to work with, could see a
few better organized storms with gusty winds, large hail, and very
heavy rainfall. Couldn't rule out some stronger low level curvature
with interaction between the outflow of the earlier convection and
the warm front, and will need to continue to monitor potential for a
brief spin-up. With daytime heating fading by late this evening,
thunder chances diminish with rain continuing along and north of the
warm front.

The bulk of the region will be in the weakly capped warm sector
during the day Sunday with mainly scattered afternoon convection
expected as MLCAPE values edge toward 2000J/kg with afternoon
heating. While the strongest deep layer shear will be generally
north and and west of our forecast area, steep low level lapse rates
could yield a threat of damaging winds with the more intense cores,
or core drops. Precipitable water values nudging up to around 2
inches will also support localized very heavy rain with these
convective cores.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 500 AM Saturday...

The forecast area remains in a deep layer southerly flow of
very warm, humid, high moisture content air, between an upper
level low swirling about over the midwest, and an upper level
ridge along the eastern seaboard. This spells convection, with
the highest probabilities to the west, closest to the upper
level low, and during the afternoon and evening hours on diurnal
heating.

Model soundings indicate enough shear to go along with 2-3
KJ/kg afternoon and early evening CAPE for the threat of some
storms to produce strong to damaging wind, and SPC reflects this
with a marginal risk for severe thunderstorms Sunday. For
Monday, the threat area narrows, mainly from the east, as the
upper level low weakens a bit, and the east coast ridges muscles
closer to the forecast area.

With the high summer time moisture content, any thunderstorm
could produce locally heavy downpours, and WPC has areas west
of the Ohio River under a marginal risk for excessive rainfall,
where thunderstorms will be most numerous. This area also
narrows slightly from the east Monday, compared with Sunday.

Central guidance reflects the summertime heat and humidity, the
heat just shy of excessive for the most part, with indices
peaking the lower to mid 90s Sunday and Monday afternoons.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1200 PM Saturday...

Upper low opens into a wave and moves north and east towards the
Great Lakes region at the start of the period. This is followed
by another low/upper trough that will move east across the area
Thursday into Friday. Showers and thunderstorms will dominate
the period, particularly during the afternoon and evening hours.
Heavy downpours will be possible with any storms, and there is a
possibility for strong to severe storms on Tuesday with damaging
winds the primary threat due to increased southwesterly flow and
potential effects from precipitation loading.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...

A line of showers and thunderstorms currently just passing HTS will
continue to the east affecting CRW between 1800-1930Z. This
line should continue to the east and wane through late this
afternoon. Additional convection is expected along and north of
a warm front approaching our southern counties at this hour.
This will bring showers and thunderstorms toward BKW by late
this afternoon. Still some doubts whether there will be enough
instability left for another round of thunder at HTS/CRW with
this activity around 00Z tonight, but at least some showers are
likely.

As the warm front progresses north overnight, showers will shift
north with it affecting the remaining terminals. Some patchy fog may
develop overnight into Sunday morning, especially where measurable
rain falls today.

Sunday, the region will be in the open warm sector of the
aforementioned warm sector. Would not expect too much additional
activity prior to 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast. More fog is possible than currently indicated for
Sunday morning - contingent on upper level cloud cover and
precipitation today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
No widespread IFR forecast, brief IFR possible in
showers/thunderstorms each afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...TRM
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jul 10, 7:46 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
846 AM EDT Sat Jul 10 2021

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-515-
516-111300-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase throughout the day, and linger
into the overnight. Some of these storms could be strong, and may
produce heavy rainfall and isolated flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
517>522-525-526-111300-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-Southeast Randolph-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-111300-
Northwest Pocahontas-Southeast Pocahontas-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 10, 11:38 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
1238 PM EDT Sat Jul 10 2021

KYZ101>103-105-OHZ086-087-WVZ005-006-013-101730-
Boyd-Greenup-Carter-Lawrence-Gallia-Lawrence-Lincoln-Wayne-Cabell-
1238 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...LAWRENCE...SOUTHEASTERN CARTER...SOUTH CENTRAL GALLIA...
SOUTHEASTERN LAWRENCE...CENTRAL CABELL...WESTERN LINCOLN AND WAYNE
COUNTIES...

At 1238 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coalton to Charley. Movement was
east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Yatesville Lake
State Park, Barboursville, Kenova, Catlettsburg, Ceredo, Fort Gay,
Ranger, Coalton, Burnaugh and Durbin.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 21.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3868 8229 3800 8214 3793 8249 3794 8250
      3794 8249 3796 8253 3795 8258 3793 8258
      3792 8260 3791 8260 3789 8267 3795 8279
      3841 8289
TIME...MOT...LOC 1638Z 247DEG 38KT 3836 8282 3797 8273

14
Special weather statement, Jul 10, 12:17 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
117 PM EDT Sat Jul 10 2021

WVZ024-025-034-101800-
Wyoming-Logan-Mingo-
117 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...SOUTH
CENTRAL LOGAN AND WEST CENTRAL WYOMING COUNTIES...

At 116 PM EDT, a strong thunderstorm was located over Hinch, or 14
miles south of Logan, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
R.d. Bailey Lake, Hinch, Gilbert Creek, Gilbert, Bruno, Hampden,
Sarah Ann and Pie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3751 8183 3753 8183 3755 8184 3755 8186
      3754 8187 3754 8189 3752 8189 3764 8209
      3771 8203 3772 8176 3751 8181
TIME...MOT...LOC 1716Z 283DEG 13KT 3765 8199

14
Special weather statement, Jul 10, 12:27 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
127 PM EDT Sat Jul 10 2021

OHZ086-087-WVZ005>008-013>015-024>026-101815-
Gallia-Lawrence-Jackson-Boone-Mason-Kanawha-Lincoln-Logan-Mingo-
Wayne-Cabell-Putnam-
127 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...MASON...CABELL...WESTERN KANAWHA...NORTH
CENTRAL MINGO...PUTNAM...LINCOLN...NORTHWESTERN LOGAN...SOUTHWESTERN
JACKSON...NORTHEASTERN WAYNE AND BOONE COUNTIES...

At 127 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Proctorville to 6 miles
west of Hamlin to 9 miles northwest of Mount Gay-Shamrock. Movement
was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Charleston, Nitro, Ripley, Madison, Winfield, Hamlin, Jefferson,
South Charleston, St. Albans, Dunbar, Hurricane, Barboursville,
Sissonville, Milton, Chesapeake, Eleanor, Marmet, Belle, Chapmanville
and Buffalo.

This includes the following highways...
 Interstate 79 between mile markers 1 and 7.
 Interstate 77 in West Virginia between mile markers 96 and 127, and
between mile markers 130 and 138.
 Interstate 64 in West Virginia between mile markers 15 and 57.
 West Virginia Turnpike between mile markers 86 and 95.
 Route 119 between mile markers 30 and 80.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 8178 3853 8153 3800 8150 3785 8225
      3827 8227 3861 8248
TIME...MOT...LOC 1727Z 246DEG 35KT 3856 8240 3829 8223 3791 8220

14
Special weather statement, Jul 10, 12:32 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Sat Jul 10 2021

VAZ004-101800-
Buchanan-
132 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...

At 132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Grundy, Big Rock, Paw Paw, Hurley, Stacy and Roseann.

LAT...LON 3726 8221 3733 8226 3749 8204 3749 8203
      3731 8192
TIME...MOT...LOC 1732Z 239DEG 20KT 3733 8215

14

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
July 10, 12:42 PM EST
Where
Mingo County, 1.78 mi WNW of Baisden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.590, -81.930

Numerous trees were downed in the area of Ben Creek south of Gilbert.

Thunderstorm Wind, Mingo

When
July 10, 12:45 PM EST
Where
Mingo County, 0.55 mi W of Baisden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.580, -81.910

Numerous trees were blown down in the town of Baisden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964420, 964421.